Interim NIOSH Training for Emergency Responders: Reducing Risks Associated with Long Work Hours
Heavy caffeine use on a daily basis may lose its alerting effect. Instead, consider it a “medicine” and use it strategically for its alerting effects.
Be cautious about use of extra-strength caffeinated products, such as energy drinks.
- Too much caffeine can cause severe disturbances to the heart and nervous system.
- Emergency department visits increased almost 14 times between 2005 and 2011 for problems related to caffeine-containing energy drinks (U.S. Substance Abuse and Mental Health Services Administration).
If you suddenly drop the amount of caffeine you are consuming, you can have headaches, fatigue, irritability and nervousness.
- If you have been using too much caffeine and want to change that, this link gives suggestions for gradually reducing the amount and preventing withdrawal symptoms: http://www.mayoclinic.org/healthy-living/nutrition-and-healthy-eating/in-depth/caffeine/art-20045678external icon
- Also, if you are reducing your coffee intake, remember to drink more water to avoid dehydration.
This link shows caffeine’s effects and the caffeine content in coffee, tea, sodas, and other products: http://www.mayoclinic.com/health/caffeine/AN01211external icon